Tornadoes · United States · Illinois · 2006

F1 tornado, Oconee to Assumption, Illinois, April 2, 2006

From Oconee to Assumption, this F1 tornado ran 6.0 miles across Christian and Shelby counties on April 2, 2006, touching down at 6:14 PM CDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
April 2, 2006
Touchdown
6:14 PM CDT (23:14 UTC)
Path length
6.0 miles (9.7 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Counties
Christian and Shelby counties
Touchdown point
39.320, -89.130
Lift-off point
39.380, -89.070
Record number
246

What the Weather Service recorded

The tornado continued into Christian County.

The tornado entered the county from Shelby County. It ripped the roof off a shed, and blew another shed across a field. The tornado caused minor roof damage and blew down numerous trees as it moved into the southeast part of Pana.

The tornado briefly touched down causing minor roof and tree damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

2 minutes of warning. NWS ILX issued a tornado warning for this county at 23:12 UTC, 2 minutes before the tornado touched down, in force until 23:45 UTC.

The county was under a tornado watch, issued at 22:45 UTC and running to 02:11 UTC.

Issued (UTC)ExpiredProductOffice
22:45 UTC02:11 UTCTornado WatchILX
23:12 UTC23:45 UTCTornado WarningILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Apr 2, 1:35 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 2, 1:35 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
135 PM CDT SUN APR 2 2006

.DISCUSSION...FORECAST STARTS OUT ON THE ROCKY SIDE...WITH SEVERE
WEATHER LIKELY APPROACHING OR IMPACTING FORECAST AREA AT ISSUANCE
TIME. THEN...THINGS QUIET DOWN FOR THE REST OF THE SHORT TERM ONCE
THE WINDS DIE DOWN IN THE WAKE OF OUR STORM SYSTEM MONDAY EVENING.

12Z MODELS IN GOOD AGREEMENT OVER THE NEXT FEW DAYS...THOUGH THIS IS
NOT SURPRISING GIVEN THE BENIGN PATTERN ONCE TONIGHT/S SYSTEM
DEPARTS. GUIDANCE TEMPERATURES CLOSE/REASONABLE...SO WILL NOT STRAY
TOO FAR.

SHORT TERM...TONIGHT THROUGH WEDNESDAY...

TONIGHT AND MONDAY...WILL NOT GET TOO MUCH INTO THE STORM/SEVERE
POTENTIAL AS THIS HAS BEEN DISCUSSED AT LENGTH IN PREVIOUS SHIFTS
AND THE EVENT IS (OR SHORTLY WILL BE) ONGOING. MAIN SEVERE THREAT
SHOULD END BY AROUND MIDNIGHT AS THE COLD FRONT PASSES INTO INDIANA.
WINDS WILL INCREASE AND BECOME FAIRLY STRONG TOWARD MORNING AS
SURFACE LOW PASSES TO OUR NORTH AND POST FRONTAL CAA/SUBSIDENCE IS
MAXIMIZED. A WIND ADVISORY MAY BE NEEDED FOR MONDAY...BUT WILL LEAVE
THIS TO MID SHIFT TO DECIDE/ISSUE. DO NOT WANT TO CONFUSE THE ISSUE
WHEN WE WILL LIKELY BE HAVING WATCH BOXES ISSUED THIS EVENING. WRAP
AROUND CLOUDS/MOISTURE SHOULD BE WITH US FOR GOOD PORTION OF
MONDAY...BUT THE MODELS ARE PRETTY QUICK TO SCOUR THE MOISTURE OUT
IN THE STRONG NORTHWEST FLOW. THE EVENTUAL CLOUD COVER FOR MONDAY
WILL HAVE AN IMPORTANT IMPACT ON TEMPERATURES.

MONDAY NIGHT THROUGH WEDNESDAY...UPPER/SURFACE RIDGING GRADUALLY
BUILD ACROSS THE REGION THROUGH THE REST OF THE PERIOD...ACCOMPANIED
BY BENIGN CONDITIONS AND MODERATING TEMPERATURES.

LONG TERM...THURSDAY THROUGH SUNDAY...MODEL/ENSEMBLE AGREEMENT
REMAINS DECENT IN THE LONG TERM. THE BIGGEST QUESTION REMAINS HOW
QUICKLY NEXT MAJOR WAVE/LOW IMPACT AND EVENTUALLY MOVE AWAY FROM
REGION. THE OVERALL TREND HAS BEEN SLOWER WITH THIS FEATURE...WITH A
FEW OF THE MODELS (MOST NOTABLY THE ECMWF AND CANADIAN) LOOKING
RATHER BLOCKY AND CONSIDERABLY SLOWER. CONFIDENCE IN THIS TREND HAS
INCREASED ENOUGH TO DROP MENTION OF PRECIPITATION FROM WEDNESDAY
NIGHT AND ADD IT TO FRIDAY. QUIET AND SEASONABLE WEATHER IS EXPECTED
IN THE WAKE OF THIS SYSTEM.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BAK
Hazardous weather outlook, Apr 2, 11:15 AM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT SUN APR 2 2006

ILZ027>031-036>038-040>043-047>053-031200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
CHRISTIAN-MACON-
1115 AM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEPENING AREA OF LOW PRESSURE IS EXPECTED TO MOVE INTO EAST
CENTRAL IOWA BY LATE AFTERNOON...THE WARM FRONT WILL CONTINUE TO
SLOWLY PUSH NORTH ACROSS CENTRAL ILLINOIS. THUNDERSTORMS SHOULD
BECOME BETTER ORGANIZED ALONG THE MISSISSIPPI RIVER AFTER 300 PM
AND THEN TRACK EAST ACROSS CENTRAL AND EAST CENTRAL ILLINOIS INTO
EARLY EVENING. LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND A FEW
TORNADOES WILL BE POSSIBLE INTO THE EVENING HOURS. THE GREATEST
THREAT FOR TORNADOES WILL BE ALONG AND JUST NORTH OF THE WARM
FRONT LATER THIS AFTERNOON. PRESENT INDICATIONS ARE THAT THE WARM
FRONTAL BOUNDARY WILL BE LOCATED JUST NORTH OF A SPRINGFIELD TO
MATTOON LINE BY EARLY THIS AFTERNOON...AND THEN IS EXPECTED TO
PUSH NORTH OF OUR AREA BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT AS A STORM SYSTEM APPROACHES THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...PRIMARILY IN
THE 300 PM TO 900 PM TIME RANGE. A CONFERENCE CALL HAS BEEN SCHEDULED
FOR EMERGENCY MANAGERS AND MEDIA TODAY AT 1230 PM.

ILZ044>046-054>057-061>063-066>068-071>073-031200-
PIATT-CHAMPAIGN-VERMILION-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1115 AM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEPENING AREA OF LOW PRESSURE IS EXPECTED TO MOVE INTO EAST
CENTRAL IOWA BY LATE AFTERNOON...THE WARM FRONT WILL CONTINUE TO
SLOWLY PUSH NORTH ACROSS CENTRAL ILLINOIS. THUNDERSTORMS SHOULD
BECOME BETTER ORGANIZED ALONG THE MISSISSIPPI RIVER AFTER 300 PM
AND THEN TRACK EAST ACROSS CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS
INTO THE EVENING. LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND A
FEW TORNADOES WILL BE POSSIBLE. THE PRIMARY TIME FRAME FOR SEVERE
WEATHER WILL EXTEND FROM 400 PM THIS AFTERNOON UNTIL 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE IN THE WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT TIME FRAME AS LOW PRESSURE APPROACHES
THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...PRIMARILY IN
THE 400 PM TO 10 PM TIME RANGE. A CONFERENCE CALL HAS BEEN
SCHEDULED FOR EMERGENCY MANAGERS AND MEDIA TODAY AT 1230 PM.

HJS

In the hours before

Local storm report, Apr 2, 5:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
552 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          LOAMI                   39.67N 89.85W
04/02/2006                   SANGAMON           IL   EMERGENCY MNGR

            TORNADO ON GROUND. FROM SANGAMON COUNTY EMA.

&&

BAK
Local storm report, Apr 2, 6:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TORNADO          CHATHAM                 39.67N 89.70W
04/02/2006                   SANGAMON           IL   EMERGENCY MNGR

            TORNADO ON GROUND AT ROUTE 4 AND MANSION ROAD. FROM EMA.

&&

BAK
Local storm report, Apr 2, 6:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
602 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TORNADO          SPRINGFIELD             39.78N 89.64W
04/02/2006                   SANGAMON           IL   EMERGENCY MNGR

            TORNADO ON GROUND...WABASH AND COOKIE MILL. FROM
            EMERGENCY MANAGEMENT.

&&

BAK
Local storm report, Apr 2, 6:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
604 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TORNADO          SPRINGFIELD             39.78N 89.64W
04/02/2006                   SANGAMON           IL   EMERGENCY MNGR

            CITY ESDA REPORTED LIGHT POLES DOWN BY TORNADO AT WABASH
            AND VETERANS.

&&

BAK
Local storm report, Apr 2, 6:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
614 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     2 W TALLULA             39.95N 89.97W
04/02/2006  E60 MPH          MENARD             IL   EMERGENCY MNGR

0605 PM     TSTM WND GST     OAKFORD                 40.10N 89.97W
04/02/2006  E70 MPH          MENARD             IL   TRAINED SPOTTER

&&

BAK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

11.2 hours before the tornado, 99 km from the path. April 2, 2006.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -108484, lifted condensation level 985 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 255 square meters per square second, 0 to 6 km bulk shear 47 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-108484 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.0 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

0.8 hours after it, 99 km from the path. April 3, 2006.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1184 joules per kilogram, CIN -39, lifted condensation level 746 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-04-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 253 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-39 J/kg
Surface CAPE
1184 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.9
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The surface observations

Taylorville (TAZ), 28 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:25 UTC69.862.6160° 16 kt1002.4
21:45 UTC71.662.6150° 13 kt191001
22:05 UTC71.664.4140° 15 kt19999.7
22:25 UTC71.662.6170° 15 kt201000.3
22:45 UTC69.862.6170° 17 kt221000.3
23:05 UTC69.862.6170° 15 kt211001.4VCTS
23:25 UTC53.653.6240° 26 kt421004.7+TSRA
23:45 UTC53.653.6220° 16 kt221005.1+TSRA
00:05 UTC53.653.6170° 5 kt81004.1TSRA
00:25 UTC53.653.6100° 9 kt1001.4-VCTSRA
00:45 UTC53.653.6140° 4 kt1002.7-VCTSRA
01:05 UTC53.653.6160° 4 kt1002.4-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 91 km away, was scanning. The volume nearest the touchdown began at 23:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:45 UTCTSTM WND DMG2 Nne GreenvilleBond, ILNUMEROUS TREES DOWN...ONE 4 FEET IN DIAMETER...ROOF BLOWN OFF HOUSE...MACHINE SHED DAMAGED.
22:35 UTCTSTM WND DMGHillsboroMontgomery, ILPOWER OUT AND TREES DOWN.
22:45 UTCTSTM WND DMG2 Nne GreenvilleBond, ILNUMEROUS TREES DOWN...ONE 4 FEET IN DIAMETER...ROOF BLOWN OFF HOUSE...MACHINE SHED DAMAGED.
22:45 UTCTSTM WND DMGHillsboroMontgomery, ILPOWER OUT AND TREES DOWN.
23:00 UTCTSTM WND DMGGreenvilleBond, ILTREES DOWN...ROOF COLLAPSED ON A METAL STORAGE BUILDING IN OLD RIPLEY
23:00 UTCTORNADOHillsboroMontgomery, ILBUILDINGS DAMAGED, CAR PORTS FLIPPED OVER, CAMPER ROLLED, METAL ROOF DAMAGE, POWER LINES BROKEN, DAMAGE THROWN 100 TO 150 FEET AWAY. DAMAGE PATH NARROW AND IN A STRAIGHT LINE.
23:02 UTCTSTM WND GST 60MorrisonvilleChristian, IL
23:05 UTCTSTM WND DMGMulberry GroveFayette, ILTREE LIMBS DOWNED...SHINGLES OFF OF SEVERAL HOMES...POWER OUT...OVERTURNED TRAILER ON I-70. WIND DAMAGE EXTENDS FROM MULBERRY GROVE TO 3 MILES NORTH OF KEYSPORT.
23:08 UTCTORNADO 16 Wsw TaylorvilleChristian, IL*** 1 INJ *** PATH LENGTH 6.3 MILES, MAXIMUM WIDTH 300 YARDS. ENTERED TAYLORVILLE ALONG SPRESSER ST AT THE WEST EDGE OF TOWN AROUND 612 PM. MAJOR ROOF DAMAGE AT HARDWARE STORE. MOVED THROUGH RESIDENTIAL AREAS NORTH OF SP
23:13 UTCTORNADOTaylorvilleChristian, IL25 HOMES AND 7 BUSINESSES DAMAGED, TWO BUSINESSES WITH MAJOR DAMAGE. ONE HOME WITH DAMAGE EAST OF TAYLORVILLE. 2 MOBILE HOMES DAMAGED WEST OF TAYLORVILLE.
23:13 UTCTORNADOTaylorvilleChristian, ILWEST SIDE OF TAYLORVILLE. NUMEROUS BUSINESSES AND HOMES DESTROYED... FROM COUNTY ESDA.
23:14 UTCTORNADO 12 Wnw OconeeShelby, ILPATH LENGTH AT LEAST 6 MILES. MAY HAVE MOVED IN FROM MONTGOMERY COUNTY. CROSSED INTO CHRISTIAN COUNTY AROUND 615 PM. MOVED ACROSS SOUTHEAST AND EAST SIDE OF PANA. DAMAGED TREES, ROOFS. DISSIPATED 1 MILE EAST NORTHEAST OF
23:15 UTCTSTM WND DMGPawneeSangamon, ILTREES AND BARN DAMAGED SOUTHWEST OF TOWN. TREE DOWN ON A HOUSE IN PAWNEE. DAMAGE TO A SHED NORTHEAST OF TOWN. TIME ESTIMATED.
23:15 UTCTSTM WND DMG8 E VandaliaFayette, ILOUT BUILDINGS DESTROYED, SHEET METAL IN POWER LINES...TREES DOWN.
23:20 UTCTSTM WND DMG4 W Tower HillShelby, ILDAMAGE FROM 4 MILES WEST TO 2 MILES EAST OF TOWER HILL. NUMEROUS POWER LINES AND POLES DOWN. DAMAGED A ROOF AND DESTROYED A BARN. ESTIMATED WIND SPEED 80 TO 100 MPH.
23:20 UTCTORNADO 1AssumptionChristian, ILPATH LENGTH 1 MILE, MAX WIDTH 100 YARDS. DAMAGED TREES AND ROOF AT SLOAN IMPLEMENT, AND DOOR AT FORD DEALERSHIP.
23:25 UTCTSTM WND DMG2 E Tower HillShelby, ILPOWER POLES BROKEN OFF EAST OF TOWER HILL. REPORTED BY NWS TRAINED SPOTTER.
23:25 UTCTORNADO1 Ne NianticMacon, ILTORNADO ON THE GROUND FROM A NWS TRAINED SPOTTER.
23:25 UTCTORNADO1 Ne NianticMacon, ILTORNADO ON THE GROUND REPORTED BY NWS TRAINED SPOTTER.
23:30 UTCTORNADO 01 E NianticMacon, ILPATH LENGTH 0.1 MILE, WIDTH 30 YARDS. NO DAMAGE. SIGHTED BY TRAINED SPOTTER.
23:30 UTCTORNADO 21 Sw MaconMacon, ILPATH LENGTH 4.5 MILES, MAX WIDTH 300 YARDS. DESTROYED A 6600 SQUARE FOOT BARN 1 MILE SOUTHEAST OF MACON. DAMAGED TREES AND DID MINOR DAMAGE TO A ROOF. DISSIPATED 4 MILES EAST OF MACON AROUND 634 PM.
23:35 UTCTSTM WND DMG4 Sw ShumwayEffingham, ILMETAL OFF ROOFS REPORTED BY NWS SPOTTER.
23:36 UTCTORNADO 12 Sw ElwinMacon, IL*** 3 INJ *** PATH LENGTH 7.5 MILES, MAX WIDTH 150 YARDS. SNAPPED POWER POLES, DAMGED TREES AFTER CROSSING FAR SOUTHEAST PART OF LAKE DECATUR. CROSSED ROUTE 121 ABOUT A QUARTER MILE SOUTH OF US-36. DAMAGED ROOF OF CREDIT
23:40 UTCTSTM WND DMG8 S SullivanMoultrie, ILTRAILER DESTROYED.
23:40 UTCTSTM WND DMGEffinghamEffingham, ILSIX SEMIS BLOWN OVER. 20 HOMES WITH ROOF AND SIDING DAMAGE IN ONE NEIGHBORHOOD. SEVERAL TREES UPROOTED.
23:40 UTCTSTM WND GST 63EffinghamEffingham, ILLAST OF 3 GUSTS OF 63 MPH
23:41 UTCTSTM WND DMGDecaturMacon, ILPOWER LINES AND PORCH AWNINGS CORNER OF ROUTE 48 AND GRAND ON WEST SIDE OF DECATUR.
23:41 UTCTSTM WND DMGWindsorShelby, ILPART OF ROOF MISSING OFF OF COOP WEATHER OBSERVER HOUSE.
23:43 UTCTSTM WND DMG4 Nw NeogaShelby, ILDOOR RIPPED OFF SHED.
23:44 UTCTSTM WND DMGNeogaCumberland, ILDOWNED POWER LINES, CANOPIES OFF OF BUILDINGS AND ROOF OFF OF SCHOOL. REPORTED BY NEOGA FIRE DEPARTMENT.
23:44 UTCTSTM WND DMGNeogaCumberland, ILDOWNED POWER LINES, CANOPIES OFF OF BUILDINGS AND ROOF OFF A LARGE PART OF THE SCHOOL. SEVERAL LARGE TREES BLOWN DOWN AT PARK. CARPORT BLOWN INTO A FENCE. METAL POLE SNAPPED OFF GAS STATION SIGN.
23:45 UTCTSTM WND DMGSullivanMoultrie, ILPOWER LINES DOWN.
23:45 UTCHAIL 1SullivanMoultrie, IL
23:45 UTCHAIL 1.25SullivanMoultrie, ILHAIL DAMAGE TO VINYL WALL SIDING AND ROOF SHINGLES.
23:50 UTCHAIL 0.88LovingtonMoultrie, IL7/8 INCH HAIL REPORTED BY NWS TRAINED SPOTTER

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of April 2, 2006

66 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 23:47 PM CDTF0Davis, IA0.230
April 23:57 PM CDTF0Davis, IA0.125
April 24:03 PM CDTF2Van Buren, IA3.0100$30,000
April 24:15 PM CDTF1Van Buren, IA2.050$10,000
April 24:18 PM CDTF1Jefferson, IA0.350$10,000
April 24:19 PM CDTF1Van Buren, IA3.050$10,000
April 24:25 PM CDTF2Ralls, MO3.5350
April 24:46 PM CDTF2Washington, IA1.075$30,000
April 24:59 PM CDTF1Sharp, AR9.5100$100,000
April 25:00 PM CDTF0Saint Francois, MO0.150
April 25:00 PM CDTF1Washington, IA0.150$10,000
April 25:05 PM CDTF0Sainte Genevieve, MO2.040
April 25:06 PM CDTF0Warren, IA0.230
April 25:15 PM CDTF2Saint Clair, IL7.0100111
April 25:15 PM CDTF0Macoupin, IL2.030
April 25:15 PM CDTF0Macoupin, IL0.530
April 25:16 PM CDTF0Henderson, IL0.025
April 25:20 PM CDTF1McDonough, IL12.0233$150,000
April 25:21 PM CDTF0Madison, IL16.050
April 25:30 PM CDTF1Madison, IL2.0100
April 25:31 PM CDTF0Polk, IA0.230
April 25:35 PM CDTF0Macoupin, IL0.120
April 25:37 PM CDTF3Randolph, AR to MO77.08802177$86 million
April 25:41 PM CDTF0Montgomery, IL1.050
April 25:46 PM CDTF1Sangamon, IL0.5200
April 25:49 PM CDTF1Sangamon, IL2.0100
April 25:50 PM CDTF2Montgomery, IL20.0200
April 25:56 PM CDTF1Sangamon, IL1.0100
April 25:56 PM CDTF1Montgomery, IL2.2100
April 25:58 PM CDTF1Sangamon, IL1.0100
April 25:59 PM CDTF0Sangamon, IL1.350
April 26:00 PM CDTF2White, AR6.3100
April 26:06 PM CDTF1Sangamon, IL0.850
April 26:08 PM CDTF1Christian, IL6.33001
April 26:13 PM CDTF1Sangamon, IL1.51001
April 26:17 PM CDTF0Christian, IL0.150
April 26:20 PM CDTF1Christian, IL1.0100
April 26:22 PM CDTF0Menard, IL0.340
April 26:29 PM CDTF3Woodruff, AR38.05005$5.0 million
April 26:30 PM CDTF0Macon, IL0.130
April 26:30 PM CDTF2Macon, IL4.5300
April 26:32 PM CDTF0Logan, IL1.080
April 26:36 PM CDTF0Logan, IL2.550
April 26:36 PM CDTF1Macon, IL7.51503
April 26:42 PM CDTF0Cumberland, IL0.8100
April 26:43 PM CDTF0Scott, MO1.550$20,000
April 27:01 PM CDTF0DeWitt, IL0.130
April 27:08 PM CDTF0McLean, IL0.130
April 27:12 PM CDTF0McLean, IL0.550
April 27:13 PM CDTF1McLean, IL1.050
April 27:15 PM CDTF0Champaign, IL0.130
April 27:22 PM CDTF0McLean, IL2.650
April 27:25 PM CDTF0Champaign, IL0.350
April 27:31 PM CDTF0Ballard, KY0.130
April 27:32 PM CDTF3Dyer, TN18.08801670$20 million
April 29:07 PM EDTF1Lawrence, IN0.5100$100,000
April 28:09 PM CDTF3Gibson, TN31.0880644$27 million
April 29:25 PM EDTF1Tippecanoe, IN0.5100$50,000
April 29:37 PM EDTF1Jackson, IN0.5100$200,000
April 28:43 PM CDTF3Gibson, TN8.088026$15 million

All 67 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.